Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 63, NWS Austin/San Antonio, TX

May 15, 2009Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 15, 2009, 9:46 PM CDT for Maverick County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2009, 9:46 PM CDT (02:46 UTC)
Expired
May 15, 2009, 10:06 PM CDT
In force
20 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 45 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 160246
SVREWX
TXC323-160315-
/O.NEW.KEWX.SV.W.0063.090516T0246Z-090516T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
946 PM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MAVERICK COUNTY...

* UNTIL 1015 PM CDT.

* AT 945 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR DARLING...OR 11 MILES EAST OF QUEMADO...AND MOVING
  NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

LAT...LON 2892 10065 2893 10066 2898 10067 2899 10066
      2905 10068 2908 10067 2908 10038 2891 10040
TIME...MOT...LOC 0246Z 119DEG 6KT 2899 10046

$$
2 follow-up statements
000 
WWUS54 KEWX 160256
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
956 PM CDT FRI MAY 15 2009

TXC323-160315-
/O.CON.KEWX.SV.W.0063.000000T0000Z-090516T0315Z/
MAVERICK TX-
956 PM CDT FRI MAY 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN MAVERICK COUNTY...

AT 956 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF QUEMADO...MOVING NORTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF NORTHERN MAVERICK COUNTY. 

LAT...LON 2892 10065 2893 10066 2898 10067 2899 10066
      2905 10068 2908 10067 2908 10038 2891 10040
TIME...MOT...LOC 0256Z 119DEG 6KT 2899 10054

$$
000 
WWUS54 KEWX 160306
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1006 PM CDT FRI MAY 15 2009

TXC323-160315-
/O.CAN.KEWX.SV.W.0063.000000T0000Z-090516T0315Z/
MAVERICK TX-
1006 PM CDT FRI MAY 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MAVERICK COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT FOR LARGE 
HAIL.  

LAT...LON 2892 10065 2893 10066 2898 10067 2899 10066
      2905 10068 2908 10067 2908 10038 2891 10040
TIME...MOT...LOC 0305Z 119DEG 6KT 2900 10055

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:50 PM CDT, 56 minutes earlier.

Area forecast discussion, May 15, 8:50 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
850 PM CDT FRI MAY 15 2009

.UPDATE...
MADE A QUICK UPDATED TO INCREASE POPS/QPF OVER THE SWRN COUNTIES
WHERE S/W LIFTING OUT OF NE MEXICO TOWARD THE RIO GRANDE AND
CONVECTION WAS INCREASING RAPIDLY AS WARM MOIST-UNSTABLE AIR WAS
OUT AHEAD OF THE TROF OVER THE RIO GRANDE PLAINS. APPEARS MAIN
THREAT FROM THE THESE STORMS WILL BE LOCALLY HEAVY RAIN.

&&

.PREV DISCUSSION... /ISSUED 632 PM CDT FRI MAY 15 2009/

AVIATION...
BETWEEN THE LATE AFTERNOON SHOWERS EAST OF KDRT...AND THE ANVIL
BLOW OFF FROM THE THUNDERSTORMS OVER THE SIERRAS, KDRT WILL HAVE
CUMULONIMBUS CLOUDS VISIBLE FROM THE TERMINAL UNTIL 06Z.
OTHERWISE, MVFR CEILINGS WILL REDEVELOP OVER KSSF-KAUS BY 06Z AND
SPREAD WEST TO KDRT BY 11Z. ISOLATED SHOWERS ARE POSSIBLE FROM
KSSF TO KAUS BETWEEN 08Z AND 12Z. CEILINGS WILL LIFT TO VFR
LEVELS BY 17Z. DAYTIME HEAT AND AN APPROACHING COLD FRONT WILL
BRING THUNDERSTORMS TO THE TERMINALS AFTER 21Z.

PREV DISCUSSION... /ISSUED 354 PM CDT FRI MAY 15 2009/

DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF
SOUTH CENTRAL TEXAS WILL DIMINISH THIS EVENING WITH THE LOSS OF
SURFACE HEATING. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE
ACROSS OUR WESTERNMOST COUNTIES OVERNIGHT AS A SHORTWAVE TROUGH
OVER NORTHERN MEXICO CREEPS EASTWARD. THE ATMOSPHERE IS GETTING
PRIMED FOR A THUNDERSTORM EVENT LATE SATURDAY THROUGH SATURDAY
NIGHT. A COLD FRONT IS FORECAST TO PUSH INTO OUR NORTHERN COUNTIES
BETWEEN 21-24Z SATURDAY THEN PROGRESS SLOWLY TO THE COAST BY 12Z
SUNDAY. THUNDERSTORMS ARE FORECAST TO BREAK-OUT AHEAD OF THE FRONT
AS THE WEAK SHORTWAVE TROUGH CURRENTLY OVER NORTHERN MEXICO MOVES
OVER OUR AREA. THE FRONT WILL HELP TO ENHANCE AND ORGANIZE
THUNDERSTORMS SATURDAY EVENING AS IT PROGRESSES SOUTHWARD. THE SPC
DAY2 CONVECTIVE OUTLOOK SHOWS ONLY VAL VERDE COUNTY IN THE SLIGHT
RISK AREA FOR SEVERE THUNDERSTORMS ON SATURDAY AND SATURDAY
NIGHT...WITH THE REMAINDER OF OUR AREA IN THE GENERAL
THUNDERSTORMS AREA. THIS FITS WELL WITH THE 12Z GFS AND NAM
CONVECTIVE PARAMETERS WEVE LOOKED AT FOR THE SAME TIME PERIOD.
GIVEN THE SLOWER SPEED OF THE FRONT AND PWATS FORECAST TO INCREASE
TO BETWEEN 1.5 AND 2.0 INCHES ACROSS OUR AREA LATE SATURDAY...WEVE
DECIDED TO INCLUDE A MENTION OF LOCALLY HEAVY RAINFALL. RAINFALL
AMOUNTS WILL BE GREATEST OVER THE EASTERN HILL COUNTRY AND ALONG
INTERSTATE 35...WHERE 1-2 INCHES WILL BE COMMON.

PRECIP/CLOUDS WILL BE SLOW TO CLEAR-OUT ON SUNDAY AS A RIDGE OF
HIGH PRESSURE GRADUALLY TAKES OVER. NEXT WEEK WILL BE DRY WITH
TEMPERATURES BELOW NORMAL ON MONDAY...THEN TRENDING ABOVE NORMAL
BY WEDNESDAY AND CONTINUING ABOVE NORMAL THROUGH THE END OF THE
WEEK. THE

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  87  58  77  58 /  10  40  60  20  -
AUSTIN BERGSTROM INTL AIRPORT  70  86  59  75  56 /  10  30  60  20  -
NEW BRAUNFELS MUNI AIRPORT     71  89  59  76  56 /  10  30  60  20  -
BURNET MUNI AIRPORT            69  81  56  75  54 /  10  40  50  20  -
DEL RIO INTL AIRPORT           74  90  63  81  60 /  40  40  70  20  -
GEORGETOWN MUNI AIRPORT        71  83  57  75  55 /  10  50  50  20  -
HONDO MUNI AIRPORT             72  89  61  78  57 /  20  30  70  20  -
SAN MARCOS MUNI AIRPORT        71  87  58  75  56 /  10  30  60  20  -
LA GRANGE - FAYETTE REGIONAL   72  87  62  77  58 /  10  30  50  20  -
SAN ANTONIO INTL AIRPORT       72  87  61  77  58 /  10  30  60  20  -
STINSON MUNI AIRPORT           73  89  63  78  58 /  10  30  60  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/06
Hazardous weather outlook, May 15, 5:26 AM CDT, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 AM CDT FRI MAY 15 2009

TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
526 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE RIO GRANDE
LATE THIS AFTERNOON INTO EARLY TONIGHT. LARGE HAIL AND DAMAGING
WINDS ARE THE SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS VAL VERDE COUNTY
SATURDAY AFTERNOON INTO SATURDAY NIGHT. LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED FOR TODAY OR TONIGHT.

In the hours before

Special weather statement, May 15, 3:50 PM CDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT FRI MAY 15 2009

TXZ191-206>208-152130-
CALDWELL-COMAL-GUADALUPE-HAYS-
350 PM CDT FRI MAY 15 2009

...A STRONG THUNDERSTORM WAS AFFECTING CALDWELL...COMAL...GUADALUPE
AND HAYS COUNTIES...

AT 347 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
5 MILES SOUTHWEST OF SAN MARCOS...MOVING NORTH AT 15 MPH.

PEOPLE IN CENTRAL HAYS...EASTERN COMAL...NORTHERN GUADALUPE AND
WESTERN CALDWELL COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...SAN
MARCOS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

ONE HALF INCH HAIL AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, May 15, 7:50 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CDT FRI MAY 15 2009

TXZ202-203-160145-
KINNEY-UVALDE-
750 PM CDT FRI MAY 15 2009

...A STRONG THUNDERSTORM WAS AFFECTING UVALDE COUNTY...

AT 748 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
5 MILES SOUTHEAST OF BLEWETT...OR 14 MILES SOUTHWEST OF UVALDE...
MOVING NORTHWEST AT 10 MPH.

PEOPLE IN SOUTHEASTERN KINNEY AND SOUTHWESTERN UVALDE COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...BLEWETT AND DABNEY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:42 PM CDTAreal Flood AdvisoryEWXDimmit, Edwards, Kinney, Maverick, Val Verde, Zavala2 hr
May 16, 2:00 AM CDTAreal Flood AdvisoryEWXBandera, Real, Uvalde2 hr
May 16, 8:29 AM CDTAreal Flood AdvisoryEWXBurnet, Llano2 hr
May 16, 11:24 AM CDTAreal Flood AdvisoryEWXBastrop, Blanco, Comal, Hays, Lee, Travis and 1 more111 min
May 16, 12:28 PM CDTSevere Thunderstorm WarningEWXBexar18 min
May 16, 12:42 PM CDTAreal Flood AdvisoryEWXBexar108 min
May 16, 12:52 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio, Medina13 min
May 16, 3:30 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Karnes, Lavaca2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.